post

Case 0001 – Multitrauma

43 yo. woman who wandered onto road when drunk. Struck by 4WD @ 70kph to right side. GCS 15 @ scene, clinically deformed right femur and “mangled” R forearm.
On arrival to ED 20/60 later – pulse 120, thready, BP 100/40, agitated, GCS now 12, normal response rate / work.
Over next 5 mins 2L of N/saline in pulse 110, BP 130/60. Patient increasingly combative but not making consistent respiratory effort. Pupils 2 mm, symmetric.

Quick secondary survey – fractured right femur with massively distended thigh, fracture through right ilium, de-gloving injury to right forearm.  No obvious chest injury / flail etc, E-FAST scan = scant fluid in hepato-renal angle, no pneumothorax.  No obvious head injury.

Over the next 5 minutes the patient becomes increasingly combative and her obs = P – 120, BP – 120/50, RR – 8, Spo2 on non-RB mask – 98%.  Unable to maintain good C-spine immobilisation due to patient’s dyscoordinated attempts to sit up.

So two questions:

1)   would you elect to sedate / intubate this woman?  If so when?  What agents would you use?  Any traps to watch for??

2)   She is clearly hypovolemic – history / exam and obs all agree – so what fluids would you use to resuscitate her?  What end points will you use to decide when she is adequately resuscitated?

I don’t think this is an uncommon scenario for the average rural Doc, we often do what we have been doing since our training days.  What does the evidence suggest?

Check out this EMCrit podcast for the latest from the US gurus at Shock Trauma (cool name for a hospital!)

Casey

Comments

  1. This patient is drunk, she most likely lost a large amount of blood into her thigh. I would intubate and sedate. I would use profalol,( diprivan )and fentanyl due to her injuries she would be in shock and in pain. I would cross and match and give whole blood give one unit as soon as possible, get some labs for CBC HGB electrolytes etc, I would consider fresh froze plasma for fluid resuscitation as well. With her being volume depleted a bit tachycardic The traps I would expect with sedation and intubation initially a drop in pressure she may brady down or go more tachycardic. I would have phenylephrine 10 mg in 100cc bag mix and have a 10cc syringe available to help maintain BP over the short period of time. Using dopamine would cause more tachycardia due to volume depletion. My end point for fluid resuscitation would be a p under 100, a BP mean greater than 60.

Speak Your Mind

*